Alert archive / South Dakota / Wind Advisories in 2011

Wind Advisory 6, NWS Aberdeen, SD

March 19, 201113 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Mar 19, 2011, 4:08 AM CDT for 13 counties in South Dakota. It took effect at Mar 19, 2011, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2011, 4:08 AM CDT (09:08 UTC)
In effect from
Mar 19, 2011, 10:00 AM CDT
Expired
Mar 19, 2011, 7:00 PM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WWUS73 KABR 190908
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CDT SAT MAR 19 2011

...STRONG WINDS DEVELOPING THIS MORNING...

.AS TEMPERATURES RISE THIS MORNING ACROSS CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA...SOUTH WINDS WILL ALSO INCREASE AND BECOME
VERY WINDY.

SDZ003-004-009-015-016-033>037-045-048-051-192115-
/O.NEW.KABR.WI.Y.0006.110319T1500Z-110320T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
408 AM CDT SAT MAR 19 2011 /308 AM MDT SAT MAR 19 2011/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

* SOUTH WINDS WILL INCREASE THIS MORNING TO 25 TO 35 MPH WITH
  GUSTS TO 45 MPH AT TIMES. THE WINDS WILL DIMINISH EARLY THIS
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOHR
2 follow-up statements
098 
WWUS73 KABR 192040
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT SAT MAR 19 2011

...STRONG WINDS CONTINUING INTO THE EVENING...

.A TIGHT PRESSURE GRADIENT ACROSS CENTRAL SOUTH DAKOTA WILL KEEP
WINDY CONDITIONS GOING INTO THE EVENING HOURS.

SDZ003-004-009-015-016-033>037-045-048-051-200000-
/O.CON.KABR.WI.Y.0006.000000T0000Z-110320T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
340 PM CDT SAT MAR 19 2011 /240 PM MDT SAT MAR 19 2011/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

* SOUTH WINDS SUSTAINED FROM 25 TO 35 MPH WITH GUSTS AROUND 45 MPH
  WILL PERSIST INTO THE EVENING HOURS BEFORE SUBSIDING AROUND
  SUNSET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TMT
528 
WWUS73 KABR 200002
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT SAT MAR 19 2011

SDZ003-004-009-015-016-033>037-045-048-051-200115-
/O.EXP.KABR.WI.Y.0006.000000T0000Z-110320T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
702 PM CDT SAT MAR 19 2011 /602 PM MDT SAT MAR 19 2011/

...WIND ADVISORY HAS EXPIRED...

WIND SPEEDS HAVE DIMINISHED BELOW ADVISORY CRITERIA
LEVELS...THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.


$$

PARKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 19, 3:39 AM CDT, 29 minutes earlier.

Area forecast discussion, Mar 19, 3:39 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
339 AM CDT SAT MAR 19 2011

.SHORT TERM...TODAY THROUGH MONDAY
A SHORT WAVE LOW PRESSURE TROUGH COMING OFF A LARGE WEST COAST LOW
WILL LIFT ACROSS THE NORTHERN PLAINS TONIGHT THROUGH SUNDAY. AT
THE SURFACE...PRESSURE FALLS IN ADVANCE OF THIS TROUGH ALONG WITH
A TIGHTENING SURFACE PRESSURE GRADIENT AND INCREASING LOW LEVEL
WINDS...WILL RESULT IN INCREASING SOUTH WINDS THIS MORNING. WAA
AND THE SNOW COVER WILL AFFECT THE DEPT OF THE MIXING LAYER TODAY
...ALLOWING THE HIGHER MOMENTUM AIR TO COME DOWN TO THE SURFACE.
925MB WINDS WILL INCREASE TO 30 TO 40 KNOTS ACROSS THE CWA TODAY.
DO BELIEVE AND MODEL SOUNDINGS ALSO SHOW THAT THE MIXING LAYER
WILL BECOME DRY ADIABATIC WITH STRONG WINDS DEVELOPING OVER THE
BARE GROUND OR LITTLE SNOW COVER AREAS OF CENTRAL AND NORTH CENTRAL
SD. THUS...WENT WITH A WIND ADVISORY FOR THIS REGION. WITH COOLER
TEMPERATURES OVER THE SNOW COVER ALONG MUCH OF THE WARM AIR
REMAINING ALOFT...IT WILL BE MORE DIFFICULT TO MIX DOWN THE MUCH
STRONGER WINDS ACROSS NORTHEAST SD AND WEST CENTRAL MN.
ALTHOUGH...IT WILL STILL BE BREEZY TO WINDY AT TIMES.

FOR THIS MORNING...A WEAK SHORT WAVE TROUGH WILL LIFT ACROSS THE
CWA. THIS WILL BRING MID LEVEL CLOUDS ALONG WITH SOME LIGHT
PRECIPITATION WITH IT. NORTHEAST IN THE CWA...TEMPERATURES WERE
IN THE 25 TO 32 DEGREE RANGE EARLY THIS MORNING. AREA RADARS WERE
SHOWING SOME WEAK ECHOES MOVING INTO CENTRAL AND NORTH CENTRAL SD
THIS MORNING. THUS...INSERTED A SLIGHT CHANCE/CHANCE -FZRA/-RA
ACROSS THE NORTHERN CWA FOR THIS MORNING. OTHERWISE...IT WILL BE A
WARM DAY WITH PARTLY CLOUDY SKIES ALONG WITH MUCH MORE SNOW MELT
WITH TEMPERATURES IN THE MID 40S TO AROUND 50 ACROSS THE SNOW
COVER WITH BREEZY SOUTH WINDS. VISIBLE SATELLITE ALONG WITH
SEVERAL OBS YESTERDAY WERE SHOWING THE SNOW COVER/DEPTH HAD
DIMINISHED QUITE A BIT. CREEK AND RIVER RISES WILL CONTINUE ACROSS
THE EASTERN CWA AS RUNOFF CONTINUES.

FOR TONIGHT THROUGH SUNDAY...A SURFACE LOW PRESSURE AREA
ASSOCIATED WITH THE UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION
WITH A PACIFIC COOL FRONT SWEEPING IN BEHIND IT. THE MODELS SHOW
LITTLE IF ANY QPF WITH THIS SYSTEM AS IT MOVES ACROSS TONIGHT AND
SUNDAY MAINLY EAST IN THE CWA. THUS...HAVE JUST SLIGHT CHANCE RAIN
POPS EAST IN THE CWA FOR TONIGHT THROUGH SUNDAY. SUNDAY WILL AGAIN
BE ANOTHER GOOD SNOW MELT DAY AS TEMPERATURES WILL AGAIN WARM INTO
THE MID 40S TO THE LOWER 50S OVER THE SNOW COVER. WINDS WILL BE
WEST TO NORTHWEST AT 10 TO 20 MPH ON SUNDAY.

SURFACE HIGH PRESSURE RIDGING WILL BUILD INTO THE REGION SUNDAY
AFTERNOON AND NIGHT AND TO THE EAST ON MONDAY. WITH THE INFLUENCE
OF THE NEXT LOW PRESSURE SYSTEM DEVELOPING OUT WEST...EAST WINDS
WILL PICK UP QUITE BIT THROUGH MONDAY AFTERNOON ACROSS THE WESTERN
CWA. CLOUDS WILL BE INCREASING THROUGH THE DAY WITH THE NEXT
SYSTEM. IT WILL ALSO BE SLIGHTLY COOLER ACROSS THE CWA WITH HIGHS
MOSTLY IN THE 40S TO THE LOWER 50S ON MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY NIGHT

MODELS ARE IN GOOD AGREEMENT IN OVERALL EVOLUTION OF UPPER
FEATURES IN THE EXTENDED...WHICH ENCOMPASSES DEVELOPMENT OF AN
UPPER TROF OVER THE ROCKIES EARLY...PROGRESSING INTO A CLOSED LOW
AS IT MOVES ACROSS THE DAKOTAS...AND INTO THE LAKES REGION
LATE IN THE PERIOD. MAJORITY OF THIS PERIOD WILL BE WET AS WE SEE
ISENTROPIC FORCING STARTING EARLY IN RESPONSE TO EJECTING
TROF...IN PHASE WITH THE LEFT EXIT REGION OF A 120KT JET. PROFILE
TEMPERATURES SUGGEST MOST LOCATIONS WILL START AS RAIN WITH
SURFACE TEMPERATURES ABOVE FREEZING. PROFILES SLOWLY COOL
TUESDAY/TUESDAY NIGHT...AS H7 LOW MOVES OUT OF THE STATE...HOWEVER
TROWAL HANGS BACK OVER THE CWA THROUGH MOST OF THE PERIOD...SO
LOOKING AT A PROLONGED PERIOD OF SNOW TO FOLLOW THE SYSTEM. H85
TEMPERATURES DIP TO A STANDARD DEVIATION BELOW CLIMO...SO SURFACE
TEMPERATURES WILL BE WELL BELOW NORMAL IN THE WAKE OF THIS SYSTEM.

&&

.AVIATION...
06Z/12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WITH SOUTHERLY WINDS TODAY. SOUTH WINDS TO 40KTS
JUST OFF THE SURFACE WILL MIX DOWN THE THE GROUND BY LATE
MORNING...AND DROP OFF OVERNIGHT TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT
     /6 PM MDT/ THIS EVENING FOR BUFFALO-CAMPBELL-CORSON-DEWEY-
     HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-SULLY-WALWORTH.

MN...NONE.
&&

SHORT TERM...MOHR
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:42 AM CDTAreal Flood WarningABRDeuel, Hamlin24 hr
Mar 19, 11:18 AM CDTRiver Flood WarningABRSpink25 days

Nearby

Wind Advisories in South Dakota, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.